Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Weight Gain and Depo


 MomOf4 - Wed Sep 14, 2005 8:38 pm

Hello my daughter is 16 and I put her on the shot about ummm say about 4-5 shots ago...its been about 1/2 yr or more and she has been putting on weight like crazy and I feel really bad because she is a very very attractive 16 yr old and I am only looking out for her as a mother because she has has a steady boyfriend for a long time. My concern is her weight gain and also I picked the shot so there are no missed pills and when she goes for her shot..I am right there watching to make sure she is covered...not wanting to take any chances because I had my daughter when I was 16 and I do not want her to be like I was 16 yrs ago. Is there other options of BC with no weight gain or at least low risk of weight gain because I am really considering changing to some other alternative(prescription) ANY SUGGESTIONS OR MAYBE A LIST OF DRUGS THAT I MAY STUDY ABOUT ONLINE? She goes back to the GYN in November for a pap and also she will be getting another shot and I think I might not want her to get the shot and strt something different for her self-esteem and how she sees herself...Thanks...AMY
 shoosgirl - Sun Sep 18, 2005 3:05 pm

I totally understand how you are feeling. I too was on the depo shot at that age and it is very hard on your self image. And besides the weight gain, I got a cyst on my ovary from that shot. It is not very healthy to not have a period, that's your bodies way of cleaning itslef out. I would suggest asking your doctor about another shot called Lynell. It differs from the depo for one you get it every month, but you still have a period and NO weight gain whatsoever. I think this would be a better alternative for your daugter even though you have to visit the doctor more often.
May I also add that your daughter might feel crowded with you attending every appointment with her. I know that I didn't feel comfortable at that age talking openly with my mother present. You will get the bill so that you know she is taking it. It's all about trust!
 Shana Johnson, CNA - Sun Sep 18, 2005 4:37 pm

User avatar I just wanted to clear up a misconception about the shot. You are incorrect about it not being safe to miss periods. Yes, it is the body's way of cleaning its self out. But....The way the shot works is it shuts down your reproductive system basicially. Every month, you have a period because the lining of the uterous thickens to prepare for implantation of an egg. When you do not become pregnant, the lining sheds, and that is your period. The depo shot prevents the lining to thicken, making it hard for an egg to implant, and that is why you do not have a period on the shot. There is nothing to shed. There are other ways the shot works, such as making the mucous thick making it hard for sperm to pass through. And also it prevents an egg from being released each month.
 shoosgirl - Mon Sep 19, 2005 10:04 am

"it prevents an egg from being released each month"....that is my whole point of everything. It is not healthy to stop the body's normal functions. This is why there are so may girls out here having cysts on their ovaries! Because the egg needs to release, it's natural. So therefor "tricking" the reproductive system with fake hormones! It's not healthy for someone who wants to have a child after they have been on this shot either! I know of 6 women who can't have children soley because they took that shot! I have lost a child due to this shot also. I was about to turn five months and they couldn't find hid heartbeat. They induced and I had my son. An autopsy confirmed that the shot was the only known factor of his death. That my body, after a year of being off the shot, still had an affect on my pregnancy and the life of my child.
May God Bless!
 Shana Johnson, CNA - Mon Sep 19, 2005 4:56 pm

User avatar I am very sorry for your loss.

Unfortunatly, all birth control that uses hormones works in the same way as depo.
The Pill stops ovulation, preventing the ovaries from releasing eggs. The Pill also thickens cervical mucus, making it harder for sperm to enter the uterus. The hormones in the Pill prevent fertilization.
Women who want to become pregnant may stop using Depo Provera at any time. For some women, fertility returns immediately. For others, it may take 6-18 months or longer for the body's hormone cycle to go back to normal.

Lunelle is a monthly birth control shot. Lunelle can be injected into the arm, thigh, or rear. The shot has both synthetic estrogen and progesterone hormones. Lunelle prevents the release of an egg and thickens the cervical mucus to make it more difficult for sperm to enter the uterus. It also causes the uterine lining to become less prepared to support a fertilized egg
The most commonly reported negative effect of Lunelle is irregular bleeding. This ranges from no bleeding at all to heavy and unpredictable bleeding.
Weight gain and fluid retention are also common side effects of Lunelle. Women can expect an average gain of 4 pounds per year, but the weight gain may be higher than 10 or 20 pounds.
The other side effects that may occur with Lunelle are raised blood pressure, breast tenderness, acne, change in appetite, nausea, headaches, nervousness, mood changes or depression, change in sexual desire, dizziness, rash, or vaginal infections.
 MomOf4 - Thu Sep 22, 2005 12:07 am

Dear shoosgirl...........
Thanks for your response and also everyone else. I didnt mean to start an arguement. I just wanted to say that I object to your response about me not being there when she gets her shot. My daughter is a minor and as long as she is having sex then I will be right there next to her and I go right in with her when she has a PAP every 3 months. I want her to feel embarassed so she will think twice about sex and babies and HPV. I just wanted to point that out and I wish my mother would have been right there when I was 16 because I had my daughter when I was 16 and I am only keeping her from following in my steps at least for not getting pregnant. The rest is her responsibility and when she sees ME right next to her when our Dr. is examining her then she will think twice about what she is doing behind my back. I am just protecting her because she is now the age that I was when I had her.
DOES ANYONE KNOW SOME FACTS ABOUT THE PATCH? THANKS ALL!
:lol: AMY
 Shana Johnson, CNA - Thu Sep 22, 2005 2:28 am

User avatar There is a birth control called Norplant. Its is 6 small rods inserted under the arm. It protects against pregnancy for up to five years —without your having to do a thing. Plus, it starts working within 24 hours of insertion.
Side affects may cause irregular periods, headaches, weight gain, and acne. Some women may be able to see the rods under the skin. Plus, having the rods removed can be a hassle.

The patch, Ortho Evra, is a birth control that you apply to the skin once a week, rotating locations on the body each time. It works like the pill, only the hormones are absorbed into the skin. You use a different patch every week, for 3 weeks. On the 4th week, no patch is worn, and menstration begins.
ORTHO EVRA helps prevent pregnancy the same way birth control pills do: by preventing ovulation, which means that the ovary does not release an egg to be fertilized; by thickening the cervical mucus, which makes it more difficult for sperm to enter the uterus; and changes the endometrium to reduce the chance of implantation.

In clinical trials, the most frequent adverse events leading to discontinuation in 1.0% to 2.4% of women included nausea and/or vomiting, application site reaction, breast symptoms, headache, and emotional lability.

Nuva ring
The comfortable, flexible contraceptive ring that is about two inches in diameter is used to prevent pregnancy. You insert NuvaRing® into your vagina just once a month. The muscles in your vaginal wall will keep NuvaRing® in place for three weeks. During that time, it will slowly release a low dose of hormones that are needed to prevent pregnancy.
because it uses a low dose of hormones, the risk of side affects is low.

Hope this helps :)

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us